Educational Attainment Down With In Utero Exposure to AEDs

Share this content:
Exposure to sodium valproate or a combination of AEDs in utero is associated with worse attainment on national tests.
Exposure to sodium valproate or a combination of AEDs in utero is associated with worse attainment on national tests.

HealthDay News — Exposure to sodium valproate or a combination of antiepileptic drugs (AEDs) in utero is associated with worse attainment on national educational tests for 7-year-olds, according to a study published online March 26 in the Journal of Neurology, Neurosurgery & Psychiatry.

Arron S. Lacey, from Swansea University Medical School in the United Kingdom, and colleagues identified children born to mothers with epilepsy and linked these children to their national attainment Key Stage 1 (KS1) tests in mathematics, language, and science at age 7. The children were compared with matched children born to mothers without epilepsy.

Data were included for 440 children born to mothers with epilepsy with available KS1 results. The researchers found that fewer children with mothers being prescribed sodium valproate during pregnancy achieved the national minimum standard in the core subject indictor (CSI), mathematics, language, and science versus the matched control group (−12.7, −12.1, −10.4, and −12.2 percent, respectively). Even fewer children with mothers being prescribed multiple AEDs during pregnancy achieved a national minimum standard in CSI, mathematics, language, and science compared with the control group (−20.7, −21.9, −19.3, and −19.4 percent, respectively).

"These results give further support to the cognitive and developmental effects of in utero exposure to sodium valproate as well as multiple AEDs, which should be balanced against the need for effective seizure control for women during pregnancy," the authors write.

Abstract/Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)

You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters



CME Focus